For someone waiting for a transplant, receiving a phone call in the middle of the night could undoubtedly be one of the most exciting moments in their lives. Receiving a transplanted organ is the first step of many in order to maintain the health of the recipient patient. Patients may encounter numerous social issues after the transplant, including strict follow-up appointments with physicians, along with the necessary medications to prevent rejection of the newly transplanted organ.
Unfortunately, many of the immunosuppressive medications commonly taken by transplant patients have a host of side effects that can acutely and chronically complicate the patient’s medical state. One such consequence of immunosuppression after transplant includes post-transplant lymphoproliferative disorder (PTLD).
PTLD usually results from uncontrolled B-cell proliferation as a result of an underlying Epstein-Barr virus (EBV) in a transplant patient who is immunosuppressed. Although EBV is commonly implicated, the absence of an EBV infection does not preclude the development of PTLD. PTLD is the most common cause of cancer after solid organ transplant, while it plays a much more limited role after hematopoietic cell transplant (HCT).
Most cases of PTLD occur within the first year after transplant, when the amount of immunosuppression is typically the highest with an overall incidence of about 1% within the first 10 years. This may appear to be a small risk when given the many benefits of receiving a transplant; however, patients should be counseled on this potential occurrence, as it requires prompt attention and treatment.
The risk also appears to be highest in intestinal transplants followed by heart, lung, renal, HCT, and liver transplants. A higher risk has also been associated with higher tacrolimus levels, and with just using tacrolimus when compared to using cyclosporine as a maintenance immunosuppressant. Mycophenolate mofetil (MMF) does not appear to increase the risk of PTLD when used in conjunction with tacrolimus or cyclosporine.
Presentation of PTLD can vary from patient to patient. The typical symptoms include general malaise, fever, unintentional weight loss, night sweats, and decreased appetite. Additional symptoms, including lymphadenopathy and upper respiratory tract symptoms, can mimic those commonly observed during a mononucleosis infection since the main culprit in PTLD is EBV.
Patients may also present with symptoms that are secondary to the failure of their transplanted organ due to the infiltration of the PTLD into the organ. Up to 25% of patients can also have involvement in the central nervous system, which could lead to changes in mental status or abnormal findings on brain imaging. On laboratory studies, patients can have elevated lactate dehydrogenase (LDH) and urate levels, pancytopenia, and EBV viral loads greater than 1,000 to 3,000. Although these viral loads are typically elevated, the diagnosis is typically made histologically with a biopsy.
Transplantation saves an extraordinary amount of lives every year. As with any procedure or treatment, the risks and benefits need to be carefully communicated to the patient prior to the transplant and should be monitored throughout their post-transplant course. PTLD is not one of the more common side effects of immunosuppression, but it can be one of the more deadly consequences. Therefore, healthcare professionals need to routinely reassess their immunosuppressive regimens as well as carefully monitor patients for any signs or symptoms of PTLD.
Readers, we want to hear from you!
- What type of transplants caused PTLD in your patients?
- What type of symptoms have your patients with PTLD presented with?